Cases of lung illness and deaths from vaping have tapered off since peaking in September, health officials said on Thursday, but the outbreak also reached a grim new milestone: The youngest death, of a 15-year-old, was reported by Dallas County Health and Human Services.
The teenager had “a chronic underlying medical condition,” Texas officials said in a statement on Dec. 31, but they did not identify the condition, the patient’s gender or what products the patient had been vaping.
“Reporting a death in a teen due to Evali is so tragic,” Dr. Philip Huang, the Dallas County health director, said in a statement, referring to the official name for the disorder, E-cigarette or Vaping-Associated Lung Injury. “We are seeing that severe lung damage, and even death, can occur with just short-term use of these products.”
The statement said that one teenager in the Dallas area who was hospitalized with the illness reported having vaped for only one month.
Nationwide, there have been 2,602 cases of the illness and 57 deaths as of Tuesday, the Centers for Disease Control and Prevention reported on Thursday. The median age of those who died was 51, with a range of 15 to 75 years. Before the Texas teenager’s death, the youngest reported vaping fatality was a 17-year-old Bronx resident.
Many of the older patients who died were reported to have underlying health conditions. On Wednesday, Massachusetts reported its fourth death: a man in his 70s from Middlesex County who had vaped THC, state health officials said.
Although the outbreak seems to be slowing, states are still reporting new cases every week, and more deaths are being investigated, the C.D.C. said.
Most patients had vaped THC, the high-inducing chemical in marijuana. The C.D.C. said the cause of their lung damage was very likely to be vitamin E acetate, an oily substance added to stretch the supply of THC. Laboratories have found the vitamin in illegal THC products and in fluid samples from patients’ lungs.
How vitamin E acetate could injure the lungs is not known. Researchers have suggested that it might disrupt a natural substance in the lungs called surfactant, which helps keep air sacs open and is essential for breathing. Another possibility is that the vitamin oil, when heated in a vaping device, may break down into a powerful toxin that leaves the lungs with damage similar to the chemical burns seen in war victims attacked with poison gas.
Though much of the evidence points to THC, health officials say that does not mean nicotine vaping can be considered safe.
“While it appears that vitamin E acetate is associated with Evali, there are many different substances and product sources that are being investigated, and there may be more than one cause,” the C.D.C. says on its website. “Therefore, the best way for people to ensure that they are not at risk while the investigation continues is to consider refraining from the use of all e-cigarette, or vaping, products.”
It adds: “There is no safe tobacco product. All tobacco products, including e-cigarettes, carry a risk.”